It’s a scene that replays in my office several times a year.
A couple comes to see me because the man has developed trouble with his erections. Often accompanied by loss of sexual desire.
I always make sure to review such a man’s medical status in the first visit. Does he smoke cigarettes? Use cocaine? Any known medical conditions? Take any medications?
And a few times a year the answer to the medication question comes back — “Only Propecia, for hair loss.”
It’s a sad moment. Propecia (the chemical name is finasteride) can cause erection and desire problems, but many men don’t seem to know this. Often a man will keep taking it for months or years, despite the fact that it’s damaging his erections.
Out From the Shadows
Last month saw publication of a new study by Irwig and Kolukula in the Journal of Sexual Medicine, describing a series of 71 otherwise healthy men age 21-46 “who reported the new onset of sexual side effects associated with the temporal use of finasteride, in which the symptoms persisted (italics mine) for at least 3 months despite the discontinuation of finasteride.”
The subjects were recruited from the lead author’s own practice, from word of mouth, and from a website www.propeciahelp.com. (An interview with the lead author can be found on the website).
Since the study involved recruiting subjects from a website whose purpose is to promote awareness of Propecia’s adverse affects, it’s not clear how representative the sample is.
But a recent review article by Traish and coworkers in the Journal of Sexual Medicine makes the case even more strongly. The article presents evidence suggesting that finasteride-induced male sexual side effects can persist long after stopping the drug.
In Sweden and in the UK, the issue of persistent finasteride sexual effects is even described in the brochures that patients are given before they start this medication. But in the United States, the package insert does not yet include this information.
I’m not sure why American men shouldn’t be entitled to the same information that Swedish men get. But for now, let’s get the word out:
Propecia (finasteride) can hurt you sexually. If you notice any decrease in your erections, or your desire for sex . . . Strongly consider getting off the stuff right away!